A 68-year-old man complains of several blisters arising over the back and trunk for the preceding 2 weeks. He takes no medications and has not noted systemic symptoms such as fever, sore throat, weight loss, or fatigue. The general physical examination is normal. The oral mucosa and the lips are normal. Several 2- to 3-cm bullae are present over the trunk and back. A few excoriations where the blisters have ruptured are present. The remainder of the skin is normal, without erythema or scale.
What is the best diagnostic approach at this time?
Blistering diseases are potentially serious conditions. Blisters that are smaller than 0.5 cm are termed vesicles; larger lesions are called bullae. The proper diagnosis and treatment of bullous disorders are paramount in order to prevent disability and even death from burn-like denudation of the skin and associated infection. Although many skin diseases such as allergic contact dermatitis, erythema multiforme, and bullous impetigo can cause blisters, this patient is more likely to have bullous pemphigoid or pemphigus. These are immunologically mediated disorders. Skin biopsy with immunofluorescence staining will reveal antibodies at the basal layer of the epidermis (bullous pemphigoid) or within the epidermis (pemphigus). Mucosal, especially oral, involvement is characteristic of pemphigus. Immunosuppressive agents including systemic corticosteroids are often necessary to treat these conditions. Antihistamines, sometimes helpful if itching is prominent, will not treat the underlying condition. It is no longer felt that bullous dermatoses are indicative of underlying malignancy, so a “shotgun” search for occult malignancy is not recommended. Dermatitis herpetiformis and porphyria cutanea tarda are other skin diseases that can be associated with blisters.
A 72-year-old woman presents with a painless rash of her lower legs and ankles. She also complains of uncomfortable swelling of her feet for the past several weeks since starting a new blood pressure medicine. She denies gingival bleeding or epistaxis. Physical examination reveals pitting edema of the ankles and a petechial rash below the midshins. There is no evidence of palatal petechiae or vasculitic rash.
Which antihypertensive is most likely to cause this drug reaction?
Amlodipine commonly causes pitting edema of the lower extremities from increased vascular permeability. Vasodilation causes the rash to blanch; however, in cases where small hemorrhages have occurred, the rash will not blanch. Chronic hemosiderin deposition from petechiae can cause permanent hyperpigmentation of the affected areas. While all of the listed medications can cause skin reactions, the rash from calcium channel blockers is very common. StevensJohnson syndrome and toxic epidermal necrolysis first present as a macular erythematous rash which progresses to epidermal detachment in sheets. Carvedilol, lisinopril, and hydrochlorothiazide can cause Stevens-Johnson syndrome. Clonidine is not frequently associated with a rash.
A 21-year-old woman presents with an annular pruritic rash on her neck. She explains that the rash has been present for the past 3 weeks and that her roommate had a similar rash not long ago. Physical examination is remarkable for a 20-mm scaling, erythematous plaque with a serpiginous border.
Which of the following is the most appropriate initial treatment for this condition?
Tinea corporis (ringworm) is a dermatophyte that causes a superficial infection of the skin. Tinea corporis clinically presents as an erythematous scaly plaque with a central clearing and serpiginous border. It is usually acquired through contact with an infected individual or animal. Initial treatment involves application of topical antifungals such as ketoconazole, clotrimazole, miconazole, toconazole, econazole, naftifine, terbinafine, or ciclopirox olamine cream. The cream should be applied to an area 3 cm beyond the edge of erythema, and topical treatment should be continued for 1 week after clinical clearing has occurred. More severe infection that is unresponsive to topical therapy, or one involving the scalp, nails, or beard area, should be treated systemically with oral griseofulvin, itraconazole, or terbinafine. Cephalexin and mupirocin are antibacterial agents used for superficial infections of the skin caused by Staphylococcus aureus such as folliculitis or impetigo. Hydrocortisone is a weak corticosteroid that can actually exacerbate a fungal infection. Potassium hydroxide (KOH) skin prep would confirm the diagnosis.
A 34-year-old homosexual man with a history of HIV presents to the clinic complaining of wheezing and multiple violaceous plaques and nodules on his trunk and extremities. Physical examination of the oral mucosa reveals similar findings on his palate, gingiva, and tongue. Chest x-ray is also significant for pulmonary infiltrates.
What is the most likely pathogenesis of this process?
This patient has Kaposi sarcoma (KS). In HIV-infected individuals, KS is associated with human herpesvirus 8 (HHV-8). KS lesions are derived from the proliferation of endothelial cells in blood/lymphatic microvasculature. They present as violaceous patches, plaques, and/or nodules on the skin, mucosa, and/or viscera. The pulmonary infiltrates observed on the chest x-ray of this patient are the result of visceral KS affecting the lungs. KS has become uncommon in the era of highly active antiretroviral therapy (HAART). Proliferation of neoplastic T cells is seen in cutaneous T-cell lymphomas such as mycosis fungoides. Human herpesvirus 6 (HHV-6) is the cause of exanthema subitum (roseola) in children. It consists of 2- to 3-mm pink macules and papules on the trunk following a fever. Mycobacterium avium causes fever and weight loss in HIV patients with a CD4 count less than 50/µL. Immunodeficient patients or patients with HIV who are infected with HSV can present with the disseminated form of the disease. However, these lesions consist of a vesicular rash that is different from the violaceous plaques observed in KS.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us